Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 31, 2006, 4:56 PM EST for Branch County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2006, 4:56 PM EST (21:56 UTC)
- Expired
- Mar 31, 2006, 5:30 PM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Branch County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:32 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 312156 SVRIWX MIC023-312230- /O.NEW.KIWX.SV.W.0020.060331T2156Z-060331T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 456 PM EST FRI MAR 31 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN SOUTHWEST MICHIGAN * UNTIL 530 PM EST * AT 452 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED NEAR BRONSON...OR ABOUT 10 MILES SOUTHWEST OF COLDWATER...AND MOVING NORTHEAST AT 55 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BATAVIA... COLDWATER... QUINCY... GIRARD... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO. LAT...LON 4184 8525 4182 8484 4208 8482 4207 8505 $$
1 follow-up statement
000 WWUS53 KIWX 312213 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 513 PM EST FRI MAR 31 2006 MIC023-312230- /O.CON.KIWX.SV.W.0020.000000T0000Z-060331T2230Z/ BRANCH MI- 513 PM EST FRI MAR 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST FOR BRANCH COUNTY... AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED NEAR QUINCY...OR ABOUT 4 MILES EAST OF COLDWATER...AND MOVING NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTHEAST BRANCH COUNTY. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO. LAT...LON 4184 8525 4182 8484 4208 8482 4207 8505 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:40 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 31, 3:40 PM EST, 1 hour 16 minutes before
XUS63 KIWX 312010
AFDIWX
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI MAR 31 2006
.SHORT TERM...
HAVE UPGRADED WIND ADVISORY TO A WIND WARNING. ISOLATED DAMAGING
WINDS REPORTED IN CHICAGO THIS AFTERNOON...AND WIND GUSTS OVER 60
MPH REPORTED AT GARY AND MICHIGAN CITY. THESE STRONG WINDS SHOULD
TRANSLATE EAST AS THE COLD FRONT MOVES INTO THE AREA. SEVERE STORMS
POSSIBLE AHEAD OF SHARP BACK EDGE OF MOISTURE GRADIENT. LAPS CAPE
AND NAM MODEL CAPE MAXES 1000 TO 1200 J/KG...SO MARGINAL
INSTABILITY...BUT DYNAMICS STRONG WITH SUPERCELLS EXPECTED. FRONT
SHOULD PUSH ACROSS THE AREA RAPIDLY...BRINGING AN END TO THE SEVERE
THREAT BEFORE MIDNIGHT. FOR LATE TONIGHT AND SATURDAY...MUCH COOLER
WITH SHOWERS ENDING.
&&
.LONG TERM...
SATURDAY THROUGH FRIDAY. MAIN FOCUS/TIME DEDICATED TO SHORT TERM.
FEW CHANGES TO EXTENDED. NAM/GFS CONSISTENT WITH STRONG FROPA LATE
SUNDAY NIGHT WITH DECENT 1000-850MB MOISTURE POOLED AHEAD AND OVER
100M/12HR MID LEVEL HEIGHT FALLS. ALL POINTING TO GOOD SHRA/TSRA
SIGNALS AND HAVE UPPED POPS TO LIKELY SUNDAY NIGHT. THOUGH TIMING
STILL AN ISSUE STILL TOO EARLY TO TIME ANY HIR POPS WEST LATE SUNDAY
AFTERNOON OR KEEP LIKELY POPS INTO MONDAY FAR EAST. NEXT SYSTEM
CURRENTLY NEAR 140W DROPS INTO SW STATES EARLY TUESDAY AND BECOMES
CUTOFF. STRONG RIDGING EAST OF MS VALLEY SUPPORTED BY GFS/GEM/ECMWF
WILL LIKELY SLOW AND SHUNT IT TO OUR NORTHWEST NEAR END OF FORECAST
PERIOD. WILL HAVE SOME LOW CHANCE TSRA POPS DY7 THOUGH TREND LOWER
THAN HPC/MEX WITH UNCERTAINTY OF THE SYSTEMS EWD PROGRESS.
&&
.AVIATION...
STILL SOME LINGERING MVFR CIGS VCNTY FWA...BUT WITH DRY SLOT
APPROACHING RAPIDLY...EXPECT SBN/FWA TO BECOME OR STAY VFR UNTIL
AFTER FROPA. STILL A CHANCE FOR THUNDER AT FWA AHEAD OF FRONT/DRY
SLOT...SO INCLUDED VCTS AT FWA. OTHERWISE...DEW POINTS REALLY
DROPPING OFF OVER NE IL WHERE IKK DOWN TO 45. SOME MVFR CIGS
EXPECTED BY MORNING BEHIND FRONT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 8 PM EST /7 PM CST/ THIS EVENING FOR
INZ003-INZ004-INZ005-INZ012-INZ013-INZ014-INZ015-INZ016-
INZ020-INZ022.
TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
EVENING
MI...HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR MIZ077-MIZ078-
MIZ079.
TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
EVENING
OH...TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST THIS EVENING
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 12 PM EST
SATURDAY FOR LMZ043-LMZ046.
GALE WARNING UNTIL 8 PM EST THIS EVENING FOR LMZ043-LMZ046.
&&
SHORT TERM...SKIPPER
LONG TERM....PBM
AVIATION...SKIPPERHazardous weather outlook, Mar 31, 5:17 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SYRACUSE IN 517 AM EST FRI MAR 31 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-011030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS- FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- 417 AM CST FRI MAR 31 2006 /517 AM EST FRI MAR 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER NORTHEAST INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ACROSS NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. WIND GUSTS UP TO 45 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH MONDAY. THERE IS A CHANCE THAT SOME THUNDERSTORMS WITH THIS SYSTEM COULD BE SEVERE. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE THE EXACT DETAILS. STAY TUNED TO LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-011030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 517 AM EST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THROUGH THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVERNIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS TODAY. WAVES OF 3 TO 5 FEET AND GALES TO 35 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY MORNING. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY. IT IS LIKELY THAT A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SUNDAY THROUGH TUESDAY...THEN AGAIN BY THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:18 AM EST | Wind Advisory | IWX | Cass, Saint Joseph | 10 hr |
| Mar 31, 2:36 PM EST | High Wind Warning | IWX | Cass, Saint Joseph | 5 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.